New Mexico, 2008

Heavy Snow and High Wind in New Mexico, December 8 to 9, 2008

December 8 to 9, 2008 · NWS ABQ · 6 events in 6 counties and zones

A powerful upper level disturbance over the Central Rockies barreled south into New Mexico late Monday night dropping moderate to heavy snow across a large portion of the state, along with gusty winds over much of the east central and southeast plains. Wind gusts between 40 and 60 mph were reported ahead of this system across portions of the eastern plains.

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A powerful upper level disturbance over the Central Rockies barreled south into New Mexico late Monday night dropping moderate to heavy snow across a large portion of the state, along with gusty winds over much of the east central and southeast plains. Wind gusts between 40 and 60 mph were reported ahead of this system across portions of the eastern plains. The heaviest snow fell Monday night into Tuesday where upwards of 6-10 inches of snow was reported over the higher terrain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Dec 8, 12:41 PM MST, 7 minutes earlier.

Area forecast discussion, Dec 8, 12:41 PM MST, 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1241 PM MST MON DEC 8 2008

.UPDATE...
ADDED ISOLATED SHOWERS AND THUNDERSTORMS TO THE EAST CENTRAL AND
SOUTHEAST PLAINS FOR THE REMAINDER OF TODAY BASED ON SATELLITE AND
RADAR TRENDS. CONTINUING WINTER WEATHER HEADLINES AS ISSUED EARLIER
TIL THIS AFTERNOON...WHEN THEY WILL BE EXPANDED INTO THE SW
MOUNTAINS...SOUTH CENTRAL MOUNTAINS AND EASTERN PLAINS. SEE THE 4 PM
FORECAST FOR DETAILS. 44

342 AM MST MON DEC 8 2008...HAVE UPGRADED TO WIND ADVISORY STARTING
AT NOON TODAY FOR MUCH OF THE SOUTHEAST AND SOUTHCENTRAL.

&&

.PREV DISCUSSION...
308 AM MST MON DEC 8 2008...THE INHERITED FORECAST PACKAGE LOOKS ON
TRACK AND HAVE MADE ONLY DETAILED CHANGES TO POPS AND TEMPS AT THIS
POINT. THE LATEST WATER VAPOR LOOP SHOWS AN UPPER LOW OVER SW AZ
MOVING EAST WHILE ANOTHER UPPER WAVE DIGS SOUTH THROUGH THE GREAT
BASIN. MEANWHILE...THE 09Z SURFACE ANALYSIS SHOWS A 996MB LOW
PRESSURE CENTER OVER SE COLORADO AND DEWPOINTS ARE RISING ACROSS THE
WESTERN HALF OF NEW MEXICO AS TOP-DOWN MOISTENING CONTINUES.
SHORT-TERM GUIDANCE IS IN VERY GOOD AGREEMENT NOW THAT PRECIP WILL
DEVELOP FROM WEST TO EAST TODAY IN THE FORM OF SNOW SHOWERS. AS
SATURATION OCCURS SNOW WILL CHANGE TO RAIN IN VALLEY LOCATIONS. 00Z
NAM/GFS/ECMWF SHOW BY THIS AFTERNOON PRECIP WILL BECOME PRIMARILY
FOCUSED ALONG THE CENTRAL MTN CHAIN.

BEYOND 00Z TUESDAY...HAVE SWITCHED GEARS A LITTLE AND SIDED WITH A
SLIGHTLY SLOWER TIMING THAN THE 00Z GFS TOWARD CONSISTENT
PERFORMANCE OF THE 12Z/00Z ECMWF. WILL CONVERT WATCHES OVER THE
NORTHERN TIER TO WARNINGS AT THIS TIME AND PLACE ADVISORIES FOR
NMZ001-003-008-010-011 FROM 00Z-19Z TUESDAY. AFTER THE FIRST WAVE
THIS AFTERNOON EJECTS EASTWARD INTO THE PLAINS...A PERHAPS BRIEF
BREAK WILL DEVELOP BEFORE PRECIP REDEVELOPS FROM NORTH TO SOUTH IN
ASSCN WITH THE MORE POWERFUL COLDER SECOND UPPER WAVE. MEANWHILE A
STRONG COLD FRONT WILL SLIDE SOUTH OVER THE EASTERN PLAINS BETWEEN
00Z-06Z NORTH OF I40 THEN SOUTH THRU KROW BY 12Z. WILL HOLD OFF ON
WINTER WX ADVISORIES FOR THE REMAINDER OF THE EASTERN PLAINS AND RIO
GRANDE VALLEY SINCE TIMING IS AFTER MIDNIGHT AND WOULD LIKE MORE
DETAILS ON QPF FROM 12Z RUNS. THE FRONT WILL LIKELY BLAST SOUTH THRU
THE RIO GRANDE VALLEY LATE MONDAY EVENING WITH THE 7.5KM LOCAL WRF
MODEL SHOWING A DISTINCT BAND OF MODERATE TO HEAVY SNOWFALL AFTER
MIDNIGHT.

NAM/GFS BOTH LINGER PRECIP ALONG THE CENTRAL MTN CHAIN AND SE PLAINS
THROUGH 19Z TUESDAY AS THE SYSTEM WILL DISPLAY A SLIGHTLY MORE
NORTHEASTERLY PRESSURE GRADIENT AT THE SURFACE. RAISED POPS A TAD TO
LIKELY IN THE SE AND EAST SLOPES TO REFLECT THIS. THE SYSTEM SHOULD
DEPART THE REGION RAPIDLY LATE TUESDAY AND CLEAR FROM NORTH TO
SOUTH. THE COLDEST TEMPERATURES OF THE SEASON ARE LIKELY WEDNESDAY
MORNING WITH NEGATIVE SINGLE DIGITS TO TEENS ACROSS THE AREA.

GUYER

&&

.AVIATION...UPPER TROUGH TO CROSS NEW MEXICO TODAY FROM WEST TO
EAST. RAIN AND SNOW SHOWERS WILL BE MOST NUMEROUS CENTRAL AND WEST
WITH OCCASIONAL MOUNTAIN OBSCURATIONS IN MAINLY MVFR CIGS/VSBY.
SURFACE LOW DEVELOPING OVER EASTERN NEW MEXICO TODAY COUPLED WITH
STRONG WESTERLY WINDS AT BASE OF PASSING UPPER TROUGH WILL RESULT IN
WESTERLY WIND GUSTS TO AROUND 35 TO 45 KT ESPECIALLY ALONG THE EAST
SLOPES OF THE SANDIA AND MANZANO AND SOUTH CENTRAL MOUNTAINS...AND
OVER RIDGETOPS OF SOUTHWEST NEW MEXICO. EXPECT THESE WINDS TO
DIMINISH AFTER 00Z TUESDAY...BUT MVFR AND OCCASIONAL IFR CONDITIONS
TO BECOME MORE WIDESPREAD OVER NORTHERN NEW MEXICO AS A STRONGER
UPPER SYSTEM AND ASSOCIATED COLD FRONT MOVES SOUTHWARD FROM THE
CENTRAL ROCKIES.

&&

.FIRE WEATHER...UPPER TROUGH TO PASS FROM WEST TO EAST OVER NEW
MEXICO TODAY. DEWPOINTS TO RISE SOMEWHAT MAINLY OVER CENTRAL AND
WESTERN AREAS...WHERE SPOTTY RAIN AND HIGHER TERRAIN SNOW SHOWERS
ALONG WITH ISOLATED LIGHTING STRIKES...ARE POSSIBLE. MAIN CONCERN
FOR TODAY IS STRONG WESTERLY WINDS FORECAST TO EXIST AT BASE OF
UPPER TROUGH OVER SOUTHERN NEW MEXICO...COUPLED WITH DEVELOPING
SURFACE LOW PRESSURE OVER EASTERN NEW MEXICO. HUMIDITIES ARE NOT
FORECAST TO BE QUITE LOW ENOUGH FOR A SUSTAINED PERIOD OF CRITICAL
CONDITIONS ACROSS THE EAST CENTRAL PLAINS AND SANDIA AND MANZANO
MOUNTAINS THIS AFTERNOON ALTHOUGH THE WIND WILL LIKELY MEET OR
EXCEED CRITERIA. THAT SAID...DOWNSLOPE EFFECTS MAY BE ENOUGH FOR AN
HOUR OR TWO OF CRITICAL CONDITIONS OVER THAT REGION.

TONIGHT AND TUESDAY...A COLD UPPER TROUGH AND ASSOCIATED COLD FRONT
WILL PLUNGE SOUTHWARD THROUGH THE STATE...BRINGING WIDESPREAD SNOW
ACCUMULATIONS FOR THE NORTHERN MOUNTAINS AND NORTHEAST
PLAINS...SIGNIFICANTLY COLDER TEMPERATURES AND GUSTY NORTH WINDS.
THE NORTHWEST PLATEAU...WESTERN MOUNTAINS...REMAINDER OF THE CENTRAL
MOUNTAIN CHAIN AND EASTERN PLAINS COULD ALSO SEE SOME SNOW
ACCUMULATIONS BY LATE TUESDAY.

RAPID CLEARING IS EXPECTED TUESDAY NIGHT WITH LOW TEMPERATURES
PLUNGING. WEDNESDAYS HIGHS MAY REMAIN BELOW NORMAL IN MANY
AREAS...WITH A SLOW WARMING TREND OTHERWISE UNDER NORTHWEST FLOW
ALOFT. ANOTHER QUICK MOVING BUT MUCH WEAKER SYSTEM MAY IMPACT THE
NORTHEAST THURSDAY/FRIDAY...FOLLOWED BY WHAT COULD BE A PERIOD OF
UNSETTLED WEATHER FOR THE WEEKEND.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 5 PM THIS AFTERNOON TO 12 PM MST
TUESDAY FOR THE FOLLOWING ZONES...NMZ001-003-008-010-011.

WINTER STORM WARNING FROM 5 PM THIS AFTERNOON TO 12 PM MST TUESDAY
FOR THE FOLLOWING ZONES...NMZ002-004>007.

WIND ADVISORY FROM NOON TODAY TO 6 PM MST THIS AFTERNOON FOR THE
FOLLOWING ZONES...NMZ011-016>021-026.

&&

44
Hazardous weather outlook, Dec 8, 6:00 AM MST, 6 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MST MON DEC 8 2008

NMZ001>021-026-091300-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
600 AM MST MON DEC 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

WINTER STORM WARNINGS ARE IN EFFECT FOR THE NORTHERN MOUNTAINS AND
NORTHEAST PLAINS FROM THIS EVENING THROUGH LATE TUESDAY MORNING.
WINTER WEATHER ADVISORIES ARE ALSO IN EFFECT FOR THE SANDIA/MANZANO
AND WESTERN MOUNTAINS...THE NORTHWEST PLATEAU...THE UPPER RIO GRANDE
VALLEY...AND THE ESTANCIA VALLEY FROM THIS EVENING THROUGH TUESDAY
MORNING. A COLD FRONT WILL MOVE SOUTH THROUGH THE EASTERN PLAINS
CREATING NORTH WINDS OF 25 TO 35 MPH WITH GUSTS UP TO 45 MPH AFTER
MIDNIGHT...PRODUCING AREAS OF BLOWING SNOW REDUCING VISIBILITIES
BELOW ONE HALF MILE AT TIMES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ACCUMULATING SNOWFALL WILL TAPER OFF QUICKLY FROM NORTH TO SOUTH
TUESDAY MORNING. GUSTY WINDS OVER THE EASTERN PLAINS WILL CREATE
AREAS OF BLOWING SNOW WITH REDUCED VISIBILITIES BELOW ONE HALF
MILE AT TIMES.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS THROUGH THE
NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE OR BY CALLING
1.888.386.7637.

GUYER

Event by event

4 heavy snow, 2 high wind. Local standard time, as filed.

High Wind, Quay

When
December 8, 12:48 PM MST to 1:48 PM MST
Where
Quay forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
ASOS

High Wind, Chaves County Plains

When
December 8, 12:49 PM MST to 1:49 PM MST
Where
Chaves County Plains forecast zone
Measured
42 kt (48 mph) measured sustained
Property damage
$15,000
Reported by
ASOS

A wind gust of 62 mph was also reported at 12:49 pm.

Heavy Snow, Northwest Mountains Including Jemez

When
December 9, 2:00 AM MST to 12:00 PM MST
Where
Northwest Mountains Including Jemez forecast zone
Reported by
COOP Observer

Heavy Snow, Sangre de Cristo Mountains

When
December 9, 3:00 AM MST to 12:00 PM MST
Where
Sangre de Cristo Mountains forecast zone
Reported by
COOP Observer

Heavy Snow, Northeast Highlands

When
December 9, 4:00 AM MST to 12:00 PM MST
Where
Northeast Highlands forecast zone
Reported by
COOP Observer

Heavy Snow, Harding

When
December 9, 6:00 AM MST to 12:00 PM MST
Where
Harding forecast zone
Reported by
Trained Spotter

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2008Every state in 2008This day in weather historyWarnings in New Mexico, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 138091, 138092, 138087, 138088, 138089, 138090.